Hail, Denver
- When
- June 24, 3:45 PM MST
- Where
- Denver County, 0.87 mi SE of Denver
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -104.920
Two colliding outflow boundaries merged over east Denver and northwest Aurora at the height of rush hour. The collision quickly spawned a severe thunderstorm that produced an EF1 tornado, damaging hail, torrential rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two colliding outflow boundaries merged over east Denver and northwest Aurora at the height of rush hour. The collision quickly spawned a severe thunderstorm that produced an EF1 tornado, damaging hail, torrential rain and flash flooding. The tornado touched down in east Denver and west Aurora. The tornado first touched down near Quebec and 6th Ave. It then moved east northeast across the Lowry Campus into the west part of Aurora. The tornado then lifted near Mount Nebo Memorial Park. Some homes had minor roof damage with one former apartment building on the Lowry Campus had more significant roof damage. The tornado and intense thunderstorm winds uprooted trees, damaging vehicles and blocking roads.
The storm produced torrential rain, 2 to 2.5 inches, much of which fell in less than 30 minutes and resulted in flooded intersections and power outages. Flash flooding forced the evacuation of a theater at the Cherry Creek Shopping Center, where drifts of hail formed in the parking lot, and flooding set off alarms at the University of Denver's Ritchie Center. Numerous water rescues were reported as vehicles stalled flooded intersections. Many stoplights were knocked out. The water was reportedly 3-feet deep on the South Broadway ramp to Interstate 25. The bike path along Cherry Creek was inundated with several feet of water at the height of the storm. The South Platte River crested above flood stage for one hour. Employees still at work were urged to stay inside but others waded across flooded intersections downtown. About 30 flights had to be diverted from Denver International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 237 PM MDT WED JUN 24 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 228 PM MDT WED JUN 24 2015 THINGS WORKING OUT PRETTY MUCH AS PLANNED THIS AFTERNOON AND HAVE NOT MADE ANY HUGE CHANGES TO THE GOING FORECAST. LITTLE IN THE WAY OF QG DYNAMICS TO HELP OR HINDER THINGS TONIGHT OR TOMORROW BUT MOISTURE SHOULD INCREASE SUFFICIENTLY TO ALLOW FOR A BIT MORE CONVECTION TOMORROW AFTERNOON COMPARED TO TODAY AND HAVE INCREASED POPS ACCORDINGLY. MUCH OF THE NWP OUTPUT...INCLUDING THE CIRA SYNTHETIC SATELLITE DATA...ARE TOYING AROUND WITH SOME STRATUS ACROSS MUCH OF THE PLAINS LATER TONIGHT AND TOMORROW MORNING. HAVE INCREASED SKY COVER TO ACCOUNT FOR THIS. THIS INCREASED MOISTURE SHOULD BUMP UP THE THREAT OF STRONGER STORMS THURSDAY AFTERNOON. MAXIMUM TEMPERATURES TOMORROW SHOULD BE A BIT LOWER DUE THE LOWER CLOUD IN THE MORNING AS WELL AS MORE CONVECTIVE COVERAGE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 228 PM MDT WED JUN 24 2015 THE LONG TERM PERIOD WILL BE DOMINATED BY NORTHWEST FLOW AS A TROUGH REMAINS OVER THE GREAT LAKES AND EASTERN STATES WHILE A BUILDING HIGH WILL PUSH NORTH OVER THE WESTERN STATES. THE COLD FRONTAL BOUNDARY WILL CONTINUE MOVING PUSHING SOUTH THURSDAY NIGHT. ONGOING CONVECTIVE ACTIVITY...WHICH MAY INCLUDE SOME STRONGER STORMS OVER THE EASTERN PLAINS WILL CONTINUE PUSHING SOUTHEAST. NAM SYNTHETIC SATELLITE HINTING AT A MESOSCALE CONVECTIVE SYSTEM PUSHING SOUTHEAST OUT OF WYOMING OVERNIGHT OVER THE COLORADO EASTERN PLAINS. HAVE INCREASED POPS TO HIGH CHANCES...MAY NEED TO TRACK THINGS LATER TO GO UP TO LIKELYS. BOTH NAM AND GFS AS WELL AS THEIR FORECAST SOUNDINGS SHOW LOW STRATUS OR FOG PUSHING IN FROM THE NORTHEAST OVERNIGHT...LIKELY ENHANCED BY UPSLOPE NORTHEASTERLY FLOW AND ANY SORT OF OUTFLOW FROM CONVECTION. HAVE ADDED THIS TO THE GRIDS. SHOWERS AND THUNDERSTORMS MAY KEEP GOING ALL NIGHT. FRIDAY...EXPECT COOLER TEMPERATURES AS IT PUSHES IN ON THE NORTHWEST FLOW ALOFT. A SURFACE HIGH WILL KEEP UPSLOPE FLOW GOING TO PUSH MOISTURE UP AGAINST THE MOUNTAINS AND FOOTHILLS. LOOK FOR MOST SHOWER AND STORM ACTIVITY TO REMAIN THERE WILL MORE STABLE CONDITIONS OVER THE PLAINS. SATURDAY THROUGH TUESDAY WILL SEE WARMING TEMPERATURES AND TYPICAL EARLY SUMMER WEATHER PATTERN WITH AFTERNOON AND EVENING CONVECTION EACH DAY AS THE UPPER HIGH REMAINS OVER THE GREAT BASIN. THE NEXT SYSTEM IS BEING HINTED FOR WEDNESDAY WITH COOLER TEMPERATURES AND A BETTER CHANCE FOR PRECIPITATION AREA WIDE. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 228 PM MDT WED JUN 24 2015 ISOLATED CONVECTION THIS EVENING WILL CAUSE THE USUAL ISSUES... ESPECIALLY REGARDING THE SQUIRRELLY WINDS...BUT THIS SHOULD SETTLE DOWN AS THE SUN SETS WITH DRAINAGE WINDS KICKING IN BY LATE EVENING. THERE IS A POSSIBILITY OF AT LEAST MVFR CEILINGS ACROSS MUCH OF THE PLAINS BY AROUND 12Z WITH THE FRONT RANGE AIRPORTS PROBABLY ON THE EDGE OF THE STRATUS DECK. THIS LOW CLOUD SHOULD BURN OFF DURING THE LATE MORNING LEADING TO A BIT MORE CONVECTION THURSDAY AFTERNOON COMPARED TO WEDNESDAY. && .HYDROLOGY... ISSUED AT 228 PM MDT WED JUN 24 2015 SOME OF THE STRONG CONVECTIVE ACTIVITY MAY PRODUCE BRIEF HEAVY RAINS THIS EVENING WITH A BETTER CHANCE THURSDAY AFTERNOON. THE SNOWMELT ISSUES CONTINUE TO DECLINE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ET LONG TERM...KRIEDERMAN AVIATION...ET HYDROLOGY...ET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1044 AM MDT WED JUN 24 2015 COZ030>051-251645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1044 AM MDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND AFTERNOON AND THEN DRIFT EASTWARD. MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS... PRODUCING BRIEF HEAVY RAINS...SOME SMALL HAIL AND WIND GUSTS TO AROUND 40 OR 45 MPH. AN ISOLATED SEVERE STORM OR TWO IS NOT COMPLETELY OUT OF THE QUESTION OVER THE NORTHEAST PLAINS LATE IN THE AFTERNOON OR EARLY EVENING WITH HAIL REACHING UP TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS EXCEEDING 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOLER TEMPERATURES AND AN INCREASE IN STORM COVERAGE WILL OCCUR THURSDAY INTO FRIDAY ACROSS THE AREA....WITH A SLIGHT CHANCE OF ISOLATED SEVERE STORMS OVER THE PLAINS THURSDAY EVENING. THEN A FAIRLY TYPICAL EARLY SUMMER WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE PERIOD WITH TEMPERATURES AROUND NORMAL AND CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS DAILY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ET/KRIEDERMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED JUN 24 2015
COZ041-242215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
336 PM MDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 415 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF GREENLAND...OR 28 MILES NORTH OF COLORADO
SPRINGS...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3914 10476 3938 10475 3944 10433 3939 10434
3937 10433 3937 10430 3935 10430 3934 10433
3932 10434 3931 10432 3929 10431 3929 10430
3932 10428 3935 10427 3934 10427 3913 10428
TIME...MOT...LOC 2135Z 245DEG 19KT 3923 10470
COOPERThe Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
8 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
A tornado touched town near Quebec and 6th Ave and lifted near Mount Nebo Memorial Park. This tornado was a non-supercell tornado. Two outflow boundaries from earlier thunderstorms intersected over eastern Denver and western Aurora. This produced localized convergence and wind shear which likely contributed to the rapid formation of the tornado.
Torrential rainfall, from 2 to 2.5 inches, flooded intersections up to 3 feet of standing water at several intersections including: 6th Ave and Lowell, Broadway and Interstate 25, as well as parts of Speer Blvd along Cherry Creek.
Large trees toppled near 23rd and Galena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574078, 574104, 574075, 574071, 574073, 574074, 574076, 574077, 574126, 574079, 574080, 574083.